Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Gaylord, MI

July 13, 2003Missaukee County, Montmorency County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2003, 5:30 PM EDT for Missaukee County, Montmorency County, Roscommon County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:30 PM EDT (21:30 UTC)
Expired
Jul 13, 2003, 6:30 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Missaukee County, MI, Montmorency County, MI, Roscommon County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 132130 RRA
SVRAPX
MIC119-132230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
529 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF LEWISTON...OR ABOUT 13
  MILES SOUTHWEST OF ATLANTA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWISTON THROUGH 600 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4485 8437 4497 8437 4498 8418 4501 8388
          4486 8388

$$
1 follow-up statement
811 
WUUS53 KAPX 132130
SVRAPX
MIC113-143-132230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
530 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 630 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF MERRITT...OR ABOUT 8 MILES
  NORTHWEST OF HOUGHTON LAKE...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  HIGGINS LAKE AROUND 550 PM EDT
  SOUTH HIGGINS LAKE STATE PARK AROUND 625 PM EDT
  HOUGHTON LAKE...ROSCOMMON COUNTY AIRPORT...PRUDENVILLE AROUND 630
  PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING DIME SIZED OR LARGER HAIL. 

LAT...LON 4452 8488 4437 8503 4418 8474 4438 8454

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:16 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 13, 3:16 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
316 PM EDT SUN JUL 13 2003

ON THE CURRENT SURFACE MAP...1022 MB HIGH PRESSURE WAS CENTERED OVER
THE EASTERN OHIO VALLEY WITH 1002 MB LOW PRESSURE OVER LAKE WINNIPEG
IN MANITOBA CANADA. LATEST SATELLITE IMAGERY INDICATED LOTS OF
CUMULUS HAD DEVELOPED ACROSS INLAND SECTIONS OF NORTHERN LOWER
MICHIGAN WITH RADAR DATA INDICATING SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA. WATER VAPOR LOOP SHOWED
THE SHORT WAVE RESPONSIBLE FOR INITIATING THIS CONVECTION ACROSS
NORTHERN MICHIGAN. AFTER EVENING CONVECTION ABATES FOCUS WILL TURN
TO UPSTREAM TROUGH AND COLD FRONT WITH MAIN CONCERN POTENTIAL FOR
SEVERE WEATHER MONDAY NIGHT AND TUESDAY.

TONIGHT...CURRENT SCT CONVECTION IN CENTRAL/NORTHERN LOWER MI WILL
FEED OFF OF DIURNAL INSTABILITY (1000-1500J/KG) THRU MID EVENING...
THEN FALL APART AS WE STABILIZE. SW GRADIENT INCREASES THRU THE
NIGHT AS SURFACE HIGH MOVES EAST OF THE LAKES REGION. THOUGH SURFACE
WINDS WILL STILL LARGELY DECOUPLE (EXCEPT PERHAPS IN EASTERN UPPER
MI)...WAA WILL ASSIST IN KEEPING TEMPS A BIT WARMER THAN LAST NIGHT.
FOG SHOULD NOT BE A MAJOR ISSUE...THOUGH LOCALIZED GROUND FOG
POSSIBLE IN THE USUAL FOG-PRONE SPOTS...AS WELL AS ANYPLACE THAT
PICKS UP DECENT RAIN IN THE NEXT FEW HOURS. DO NOT PLAN ON
MENTIONING FOG IN THE GRIDS/ZONES YET.

MONDAY...MODELS INDICATE RISING HEIGHTS MONDAY MORNING WITH RIDGE
AXIS NOT CLEARING THE FORECAST AREA UNTIL LATER IN THE AFTERNOON.
LITTLE TO NO CAPE IS GENERATED DURING THE AFTERNOON WITH A DECENT
CAP IN PLACE. THEREFORE WILL PUSH BACK CHANCE POPS ACROSS EASTERN
UPPER UNTIL THE EVENING. DRY AIR ADVECTS INTO THE REGION WITH
900/700 MB RH FALLING FROM BETWEEN 40 AND 50 PERCENT IN THE MORNING
TO BETWEEN 25 AND 35 PERCENT IN THE AFTERNOON BUT CU SCHEME
INDICATES THAT THERE WILL STILL BE JUST ENOUGH MOISTURE TO REALIZE
SOME CLOUDS. 850 MB TEMPERATURES RISE TO BETWEEN PLUS 15 AND PLUS 17
SO HIGHS OF WELL INTO THE 80S EXPECTED MOST SPOTS. 950 MB WINDS
INCREASE TO BETWEEN 15 AND 20 KNOTS DURING THE AFTERNOON WHICH WILL
PRECLUDE LAKE BREEZE FORMATION.

MONDAY NIGHT AND TUESDAY...SHORT WAVE CURRENTLY ACROSS SOUTHERN
MANITOBA CANADA AND AN ASSOCIATED COLD FRONT EXTENDING INTO EASTERN
MONTANA WILL MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY
MORNING. SHORT TERM MODELS IN AGREEMENT IN BRINGING DECENT Q-VECTOR
CONVERGENCE FIELD ACROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST BETWEEN 00Z AND 12Z TUE. A LINE OF CONVECTION IS EXPECTED
TO FORM OUT AHEAD OF IT WHICH SHOULD REACH EASTERN UPPER BY LATE
EVENING AND PROGRESS ACROSS NORTHERN LOWER OVERNIGHT REACHING
SOUTHEAST ZONES BY DAYBREAK OR SO. THE QUESTION IS WHETHER OR NOT
THERE WILL BE SEVERE WEATHER AS THE TIMING (AT NIGHT) OBVIOUSLY NOT
OPTIMAL. THERE IS A THETA-E RIDGE THAT MOVES INTO NORTHERN LOWER
OVERNIGHT AND PW/S INCREASE TO NEAR 1.5 INCHES. LAPSE RATES ARE
ALRIGHT AT BETWEEN 6 AND 6.5 C/KM. THE MAIN THREAT FROM ANY STORMS
WOULD BE DAMAGING WINDS AS 500 MB WIND FIELDS INCREASE TO 60 KNOTS
OVERNIGHT AND 0/6KM BULK SHEAR INCREASES TO 50 KNOTS. THE FRONT IS
EXPECTED TO CLEAR NORTHERN AND CENTRAL COUNTIES TUESDAY MORNING
BEFORE PEAK HEATING. MEANWHILE...ACROSS SOUTHEAST ZONES WHERE THERE
IS THE BEST CHANCE OF SUBSTANTIAL SURFACE HEATING SURFACE BASES
CAPES RISE TO BETWEEN 1000 AND 1500 J/KG BY 18Z WITH LI/S FALLING TO
BETWEEN -2 AND -4. THEREFORE THE SEVERE THREAT WILL LINGER IN THESE
ZONES THE LONGEST. WILL CONTINUE WITH CURRENT 50 POPS MONDAY NIGHT
INTO TUESDAY MORNING BUT TRIM THEM BACK TO 30 PERCENT FOR SHOWERS
ACROSS NORTHERN AND CENTRAL COUNTIES TUESDAY AFTERNOON.

WEDNESDAY...MODELS MORE BULLISH ON RISING HEIGHTS THROUGHOUT THE
DAY. THIS IN COMBINATION WITH HIGH PRESSURE OVER THE AREA AT THE
SURFACE EXPECTED TO RESULT IN DRY CONDITIONS. 850 MB TEMPERATURES
NOW SHOWN TO RISE TO BETWEEN PLUS 13 AND PLUS 16 SO WILL TREND HIGH
TEMPERATURES UP BY A COUPLE OF DEGREES TO AROUND 80 TO THE LOWER 80S
(THESE MAY HAVE TO BE RAISED AGAIN IF WARMER AIR GETS HERE AS FAST
AS ADVERTISED).

THURSDAY THROUGH SUNDAY...EXTENDED MODELS IN DECENT AGREEMENT THAT
RIDGE CENTERED OVER THE FOUR CORNERS REGION MEANDERS NORTHEAST INTO
THE WESTERN PLAINS BY THURSDAY. THIS SHOULD LEAD TO RISING HEIGHTS
AND DRY CONDITIONS ACROSS THE GREAT LAKES REGION TO START THE
PERIOD. MEANWHILE...TROUGH CURRENTLY OFF THE BRITISH COLUMBIA COAST
MOVES OVER THE TOP OF THE RIDGE ACROSS SOUTHERN CANADA DURING THE
WEEK. ECMWF/GFS BOTH BRING THIS TROUGH AND AN ASSOCIATED COLD FRONT
ACROSS THE FORECAST AREA FRIDAY AFTERNOON SO WILL INTRODUCE CHANCE
POPS FOR THIS PERIOD. AFTER THAT WE SHOULD GET INTO A SOMEWHAT
COOLER NORTHWEST FLOW ALOFT FOR NEXT WEEKEND. GFS DOES NOT INDICATE
THAT ANY SHORT WAVES WILL BE DROPPING DOWN THROUGH THIS FLOW SO WILL
KEEP IT DRY FOR NOW. TEMPERATURES ARE EXPECTED TO BE A COUPLE OF
DEGREES ABOVE CLIMO THURSDAY AND FRIDAY THEN NEAR CLIMO SATURDAY AND
SUNDAY.

.APX...NONE.

SULLIVAN/JZ
Hazardous weather outlook, Jul 13, 4:10 PM EDT, 1 hour 20 minutes before
MIZ008-015>036-041-042-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR IN NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS IN EASTERN UPPER
MICHIGAN. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO ONE AND
THREE QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND NORTHERN
LOWER MICHIGAN MONDAY NIGHT AND TUESDAY. SOME STORMS MONDAY NIGHT
COULD BE SEVERE AND PRODUCE DAMAGING WIND GUSTS...MAINLY NORTH OF
A LINE FROM TRAVERSE CITY TO ALPENA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN MONDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

SULLIVAN

In the hours before

Local storm report, Jul 13, 4:18 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0418 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NNW GLADWIN             MI   1.75 IN HAIL
07/13/03   GLADWIN                        REPORTED BY LAW
                                          ENFORCEMENT

XXX
Local storm report, Jul 13, 5:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0514 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    MIO                       MI   0.88 IN HAIL
07/13/03   OSCODA                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 13, 5:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0519 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    LEWISTON                  MI   0.88 IN HAIL
07/13/03   MONTMORENCY                    REPORTED BY PUBLIC

CJC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:42 PM EDTSevere Thunderstorm WarningAPXGladwin48 min
Jul 13, 4:19 PM EDTSevere Thunderstorm WarningAPXCrawford, Oscoda41 min
Jul 13, 4:32 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon58 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningAPXOgemaw40 min
Jul 13, 4:58 PM EDTSevere Thunderstorm WarningAPXOscoda62 min
Jul 13, 5:09 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon21 min
Jul 13, 5:44 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska61 min
Jul 13, 6:26 PM EDTFlash Flood WarningAPXMissaukee3 hr
Jul 13, 6:30 PM EDTSevere Thunderstorm WarningAPXMissaukee60 min
Jul 13, 7:54 PM EDTSpecial Marine WarningAPX51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.